Hail, Steuben
- When
- June 25, 2:50 PM EST
- Where
- Steuben County, 1.68 mi ESE of Fremont
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.390, -77.600
Showers and thunderstorms developed during the mid afternoon to evening hours ahead of an approaching cold front. Several of the thunderstorms were severe, producing reports of both large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed during the mid afternoon to evening hours ahead of an approaching cold front. Several of the thunderstorms were severe, producing reports of both large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 25, 1:20 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 220 PM EDT THU JUN 25 2009 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND OVERSPREAD CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO THE EVENING HOURS. THE FRONT WILL PASS THROUGH FRIDAY MORNING...WITH SHOWERS LINGERING. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE NORTHEAST DURING THE DAY FRIDAY...RESULTING IN OFF AND ON CHANCES FOR SHOWERS THROUGH MOST OF THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... GRIDS AND ZONES IN GOOD SHAPE THIS MORNING AND SEE NO REASON TO UPDATE. HIGH TEMPS AROUND 90 WITH UNSTABLE AIR JUST UPSTREAM AS SEEN ON THE 12Z BUF SOUNDING. DEWPTS HERE HAVE RISEN INTO THE L60S. FOR NOW WAITING FOR BETTER FORCING TO MOVE INTO CWA. PREVIOUS DISCUSSION... LOWER CLDS AND A FEW SPRINKLES RMN OVR ERN ZONES EARLY THIS MRNG BUT ARE ON THEIR WAY OUT AT PRESENT. H5 LOW WILL GET A KICK IN THE PANTS BY MRNG AND START TO PULL EAST AS NEXT TROF DROPS IN. TIMING WILL BE SUCH TO RESULT IN A FAIRLY NICE DAY BFR NEXT CHC FOR RAIN MVS IN. EXPECT SOME HI CIRRUS TODAY WITH CU DVLPNG THIS AFTN. NAM CONTS TO BACK OFF ON TIMING OF FNT. CURRENT SFC ANALYSIS PLACES SFC CDFNT ACRS CNTRL MIC INTO SERN WI. APPEARS AS THO A PRE-FRONTAL TROF IS LOCATED OVR NW OH. THIS MAY HELP TO DVLP SOME ISOLD TSTMS THIS AFTN AHD OF THE MAIN FRONT...WHICH NAM IS CERTAINLY HINTING AT BTWN 21Z-00Z. CHCS FOR SVR CONVECTION CENTER ARND THIS FEATURE. MAIN CDFNT AND BEST FORCING LOOKS TO HOLD OFF UNTIL AFT 00Z THIS EVNG. HWVR PRE-FRONTAL TROF MAY PROVIDE ENUF LIFT TO GENERATE SOME THUNDER BTWN 18Z-00Z TODAY. MOST INSTABILITY WILL BE PRESENT DRG THIS TIME WITH CAPES RANGING FM 2000-3000 J/KG...LI/S -6 TO -8 AND MID-LVL LAPSE RATES ARND 7 C/KM. ATMOS WILL BE PRIMED FOR STRONG TO SVR CONVECTION BUT CONFIDENCE IS LOW IN A TRIGGER FOR DVLPMNT. THUS WILL ADD IN SLGT CHC FOR THUNDER LATER TODAY AND SIT BACK AND WAIT. TRICKY FCST AS AN UNIDENTIFIED VORT MAX MAY LIGHT UP RADAR LIKE A CHRISTMAS TREE...OR DVLPMNT WILL BE NIL UNTIL FNT GETS CLOSER. MAX TEMPS EXPECTED TODAY WILL LIKELY BE THE WARMEST DAY OF THE SUMMER SEASON. LAST TIME TEMPS WERE THIS WARM WAS THE END OF APRIL. WITH THE UPCOMING PATTERN BEING ADVERTISED...TODAY MAY BE THE WARMEST THRU AT LEAST THE FOURTH OF JULY. RECORDS ARE GNRLY IN THE MID-90S FOR TODAY SO SHUD NOT MAKE A RUN AT THESE TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... LINE OF CONVECTION ENTERS AREA AFT 00Z THIS EVNG...HOLDING OFF OVR MOST OF THE AREA UNTIL CLSR TO MIDNIGHT. GIVEN TIMING...THINK BIGGEST THREAT FOR SVR STORMS WILL BE DRG THE EVNG HRS THEN LESSENING INTO THE OVRNGT. MAIN THREATS FM ANY TSTMS WILL BE THE TYPICAL LARGE HAIL ALONG WITH ISOLD WIND GUSTS. HWVR...FLOW ALOFT NOT VRY IMPRESSIVE AND BULK SHEAR IS PRETTY UNIMPRESSIVE FOR MUCH ORGANIZATION. SVR WX CHECKLIST INDICATING BIGGEST MOST LKLY SCENARIO WILL BE PULSE STORMS WITH MANY HAIL REPORTS AND ISOLD WIND GUSTS. LOCAL STUDY INDICATES POTENTIAL FOR LARGE HAIL INCRS WITH EL WINDS > 45KTS...THUS BUFKIT SNDGS WUD SUPPORT THE CURRENT THINKING FOR LARGE HAIL VS WIND. CANNOT RULE OUT ISOLD FLASH FLOODING WITH WEAK FLOW ESPECIALLY DRG INITIAL DVLPMNT. PCPN LINGERS INTO FRI MRNG BFR CLEARING BRIEFLY. STILL SOME INSTABILITY AND WILL CONT WITH CHC THUNDER MENTION. H5 LOW THEN BEGINS TO CLOSE OFF AS IT DROPS THRU SRN QUEBEC WITH H5 COLD POOL DROPPING INTO CWA. THIS WILL KEEP CHC FOR SHRA/TSTMS GOING ON FRI AFT...MAINLY EAST OF I-81 CORRIDOR PER NAM. NOT MUCH CLD AIR PRESENT BHND FRONTAL BNDRY. HOWEVER EXPECT QUITE A BIT OF CLD DVLPMNT UNDER H5 COLD POOL AND THIS WILL HOLD DOWN TEMPS ALONG WITH SOME WK CAA. OVERALL MAX TEMPS WILL SETTLE OUT IN THE U70S/L80S FOR FRIDAY. ALMOST HV NO CHOICE BUT TO GO WITH CHC POPS RMNDR OF THE SHORT TERM. BASICALLY A COPY/PASTE OF LAST WEEKS FCST WITH CLOUDY AND COOLER CONDS THRU SAT NGT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE GFS AND THE ECMWF LOOK TO BE IN PRETTY DECENT AGREEMENT WITH THE EXTENDED PERIOD. BOTH NOW SHOW A CUTOFF LOW WOBBLING AROUND THE GREAT LAKES REGION THROUGH MID WEEK AND GRADUALLY MOVING EASTWARD BY THE END OF THE WEEK. THIS WILL KEEP A CHANCE OF SHOWERS THROUGH THE WEEK WITH SOME PERIODS ALSO HAVING A CHANCE OF THUNDERSTORMS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A PREFRONTAL TROUGH IS APPROACHING THE AREA THIS AFTERNOON. WITH A VERY UNSTABLE ATMOSPHERE IN PLACE...SEVERE STORMS ARE POSSIBLE...THUS A WATCH HAS BEEN ISSUED FOR WESTERN NEW YORK THROUGH THIS EVENING. THESE STORMS ARE EXPECTED TO EVENTUALLY PENETRATE THROUGH CENTRAL NEW YORK AND POSSIBLY NORTH EASTERN PENNSYLVANIA TONIGHT. THIS HAS BEEN REFLECTED IN THE TAFS. MVFR AND IFR CONDITIONS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. THESE STORMS ARE EXPECTED TO MAINLY PRODUCE HAIL AND STRONG WIND. SOME MAY ALSO PRODUCE SOME HEAVY RAIN...WHICH COULD DETERIORATE VISIBILITIES RAPIDLY. OUTLOOK... FRI AND SAT...MOSTLY VFR. SUN...MVFR IN SHOWERS AND TS WITH ANOTHER COLD FRONT. MONDAY...POSSIBLE MVFR IN SCATTERED SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN/TAC NEAR TERM...PVN/TAC SHORT TERM...PVN LONG TERM...SLI AVIATION...SLI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 104 PM EDT THU JUN 25 2009 NYZ009-015>018-022>025-036-037-044-261715- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- 104 PM EDT THU JUN 25 2009 ...SEVERE THUNDERSTORM WATCH 508 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL INITIALLY BE ISOLATED IN COVERAGE THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT... ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3 PM. NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-261715- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 104 PM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL INITIALLY BE ISOLATED IN COVERAGE LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT... ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 137 PM EDT THU JUN 25 2009 NYZ009-015>018-022>025-036-037-044-055-252345- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA- INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS... AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA... ITHACA...ONEIDA...UTICA...ROME...CORTLAND...OWEGO 137 PM EDT THU JUN 25 2009 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS AFTERNOON. THIS LINE WILL MOVE EAST... REACHING THE FINGER LAKES... CENTRAL SOUTHERN TIER OF NEW YORK... AND THE WESTERN MOHAWK VALLEY BETWEEN 3 AND 6 PM. STORMS DURING THAT TIME COULD PRODUCE DAMAGING WINDS AND OR LARGE HAIL. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED. NYZ045-046-056-057-PAZ038-039-043-044-047-252345- CHENANGO-OTSEGO-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING- LACKAWANNA-LUZERNE- INCLUDING THE CITIES OF...NORWICH...ONEONTA...COOPERSTOWN... BINGHAMTON...WALTON...DELHI...TOWANDA...SAYRE...MONTROSE... TUNKHANNOCK...SCRANTON...WILKES-BARRE...HAZLETON 137 PM EDT THU JUN 25 2009 ...STRONG THUNDERSTORMS MAY EFFECT THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING... A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS AFTERNOON. THIS LINE WILL MOVE EAST... AND WILL REACH THE INTERSTATE 81 CORRIDOR FROM BINGHAMTON SOUTH TO SCRANTON AND WILKES BARRE AFTER 5 PM. STORMS DURING THAT TIME COULD PRODUCE STRONG WINDS OR HAIL. IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED LATER TODAY. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED. NYZ062-PAZ040-048-072-252345- SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE- INCLUDING THE CITIES OF...MONTICELLO...MILFORD...HONESDALE 137 PM EDT THU JUN 25 2009 ... STRONG THUNDERSTORMS MAY EFFECT THE AREA THIS EVENING... A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS AFTERNOON. THE LINE WILL MOVE EAST... AND COULD REACH THE AREA AFTER 7 PM. STORMS LATER THIS EVENING COULD PRODUCE STRONG WINDS OR HAIL. IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED LATER TODAY OR THIS EVENING. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 344 PM EDT THU JUN 25 2009 NYZ018-036-252030- MADISON NY-ONONDAGA NY- 344 PM EDT THU JUN 25 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND SOUTHEASTERN ONONDAGA COUNTIES... * AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR POMPEY...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WATERVALE AT 350 PM EDT... CAZENOVIA AT 405 PM EDT... SHEDS AT 415 PM EDT... NELSON AT 425 PM EDT... ERIEVILLE AND MORRISVILLE AT 430 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
The Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
25 thunderstorm wind, 19 hail, 1 flash flood. Local standard time, as filed.
Several trees and wires were blown down.
Several trees and wires were blown down. A roof was partially blown off.
Two large trees were blown down.
Trees were blown down in the town of Catlin.
Wires were taken down on Chambers Road.
Trees were blown down on Sing Sing Road.
Large branches were knocked down.
Several large trees were blown down.
Trees and wires were blown down.
Trees and wires were blown down on Owen Hill Road.
Trees and wires were blown down.
Trees and wires were blown down.
Trees and wires were blown down.
Trees and wires were blown down in West Colesville.
Trees and wires were blown down.
Trees and wires were blown down.
Trees and wires were blown down in Oquaga.
Trees and wires were blown down.
Several trees and wires were blown down.
Trees and wires were blown down.
Winds damaged some structures.
Trees and wires were blown down.
Trees and wires were blown down.
Flash flooding from heavy rain caused one structure to collapse and one home was flooded. Streets were flooded in Otego. Interstate 88 was closed temporarily due to mud flow. Radar indicated an area of 2.50 to 4.00 inches of rain fell as far as 4 miles north and east of Otego.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171180, 171181, 171182, 171198, 171199, 171200, 171183, 171184, 171185, 171201, 171202, 171203, 171204, 171205, 171186, 171206, 171179, 171187, 171188, 171189, 171207, 171190, 171208, 171209, 171210, 171211, 171212, 171213, 171214, 171215, 171191, 171216, 171217, 171218, 171219, 171192, 171220, 171193, 171221, 171222, and more.